Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Blacksburg, VA

July 20, 2023Roanoke County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 20, 2023, 6:28 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 6:28 PM EDT (22:28 UTC)
Expired
Jul 20, 2023, 10:18 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Roanoke, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WGUS51 KRNK 202228
FFWRNK
VAC161-770-210230-
/O.NEW.KRNK.FF.W.0017.230720T2228Z-230721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
628 PM EDT Thu Jul 20 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northeastern Roanoke County in west central Virginia...
  The City of Roanoke in west central Virginia...

* Until 1030 PM EDT.

* At 628 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. The expected rainfall rate is 3 inches in 1 hour. 
  Additional rainfall amounts up to 1.5 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Roanoke...                         Vinton...
  Hollins...                         Cave Spring...

This includes the following locations...
	Roanoke Regional Airport.

This includes the following streams and drainages...
  Cook Creek, Gum Spring Branch, Buffalo Creek, Jumping Run Creek, 
  Coyner Branch, Murray Run, Mason Creek, Roanoke River and Carvin 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3735 8005 3738 8000 3733 7987 3730 7984
      3730 7985 3729 7985 3722 7994 3721 7995
      3721 7996 3726 8000 3731 8002

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...3 INCHES IN 1 HOUR

$$

AMS
2 follow-up statements
252 
WGUS71 KRNK 202316
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
716 PM EDT Thu Jul 20 2023

VAC161-770-210230-
/O.CON.KRNK.FF.W.0017.000000T0000Z-230721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Roanoke VA-
716 PM EDT Thu Jul 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT THIS 
EVENING FOR NORTHEASTERN ROANOKE COUNTY AND THE CITY OF ROANOKE...

At 716 PM EDT, Doppler radar and automated rain gauges indicated 
heavy rain across the warned area. Between 0.5 and 2.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
Roanoke...                         Vinton...
Hollins...                         Cave Spring...

This includes the following locations...
	Roanoke Regional Airport.

This includes the following streams and drainages...
  Jumping Run Creek, Tinker Creek, Murray Run, Buffalo Creek, Carvin 
  Creek, Coyner Branch, Mason Creek, Cook Creek and Gum Spring 
  Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3735 8005 3738 8000 3733 7987 3730 7984
      3730 7985 3729 7985 3722 7994 3721 7995
      3721 7996 3726 8000 3731 8002

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

AMS
529 
WGUS71 KRNK 210218
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1018 PM EDT Thu Jul 20 2023

VAC161-770-210228-
/O.CAN.KRNK.FF.W.0017.000000T0000Z-230721T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roanoke VA-City of Roanoke VA-
1018 PM EDT Thu Jul 20 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN ROANOKE COUNTY 
AND THE CITY OF ROANOKE...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3735 8005 3738 8000 3733 7987 3730 7984
      3730 7985 3729 7985 3722 7994 3721 7995
      3721 7996 3726 8000 3731 8002

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:04 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 2:04 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
204 PM EDT Thu Jul 20 2023

.SYNOPSIS...
An upper level disturbance will trigger scattered showers and
thunderstorms this afternoon and into tonight. A cold front
pushes through on Friday. Friday night through the weekend look
dry with high pressure in place. The next chance of rain will
come Monday with a stationary front nearby.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...

Mostly sunny so far this morning and into early this afternoon, but
beginning to see some cumulus form across the area. Main focus
for storms today will be to the west in two particular
locations... One over the Ohio Valley region associated with the
main surface front that is pushing east and another area along
a stalled boundary across Kentucky and Tennessee. In between,
looks to be a storm minimum, mostly due to lack of forcing.

With more sun than clouds today, starting to see SBCAPE now topping
2000 J/kg across the area and MLCAPE around 1000 J/kg. A zone of
higher bulk shear values stretch from southwest Virginia back into
Kentucky and this instability/shear overlap seems to be the corridor
to watch for storm develop moving later into the afternoon/evening.
If storms can initiate, should have some organized clusters that
will support strong damaging winds.

Based timing of storm development today with the HREF and other hi-
res modeling with the best coverage of storms over southwest
Virginia and northwest North Carolina. Best timing for storms seems
to be from about 4 PM to 8 PM this evening, but give or take a few
hours on either end for more isolated activity.

Some uncertainty on how far south the storm complex near the Great
Lakes can progress, but if it can make it into our area it will be
in a very weakened state and may only have a few heavier downpours
associated with it as it moves across late tonight and into early
tomorrow.

Cold front will cross through Friday morning and will see dew points
drop throughout the day as drier high pressure builds in from the
north. The frontal passage will also give way to breezy post frontal
winds. Some gusts in the 20 mph to 25 mph range are possible.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 135 PM EDT Thursday...

A cold front will stall across Tennessee and North Carolina Friday
night. Any complexes moving from the Midwest eastward should stay
south of the area. However, debris clouds will blanket the area.
Behind the front, troughiness will continue and should only result
in fair weather cumulus clouds developing during the afternoon
Saturday, fading in the evening. A few spotty showers are possible,
especially across the mountains. A well amplified trough will
approach the area from the west on Sunday. This trough will increase
the chances and coverage of showers and thunderstorms over the
region in the afternoon and evening.

Temperatures will run a few degrees cooler than normal this weekend.
Highs will range from the mid 70s to lower 80s across the mountains
and mid to upper 80s in the foothills and piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Thursday...

An upper level trough will move from the Midwest to the mid Atlantic
states on Monday. This trough may become negatively-tilted setting
the stage for severe weather for the region. As of now, the best
forcing is over Pennsylvania and northern Virginia. Our area could
see strong storms develop Monday afternoon as southeasterly flow
rides up the Blue Ridge, then storms spreads out from there into the
evening. A cold front and the upper level trough will then slowly
move through the area Monday night into Tuesday followed by dry high
pressure on Wednesday.

Temperatures will return to normal levels during the workweek.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
As of 200 PM EDT Thursday...

Mostly VFR this afternoon with mainly SCT cigs continuing. A
few instances of MVFR will continue in the mountains. There are
a couple chances for TSRA/SHRA through the 24 hours period,
however chances were too low to put this afternoon's convection
anywhere but BLF/LWB/BCB. This is also the best chance for rain
and thunder overnight as a cold front nears by Friday morning.
Otherwise continue to expect variable VFR/MVFR skies, with
winds generally out southwest.

Fog development is likely again tonight and into tomorrow
morning. Highest confidence in fog will be BCB/LWB, but patchy
areas of fog will be possible throughout the area.

Winds become gusty out of the west/northwest tomorrow behind the
frontal passage. Winds generally 10-15mph and a few gusts in the
20 mph range possible.

EXTENDED AVIATION OUTLOOK...

Late night/early morning fog development likely for the next few
days, but outside of any fog, expect VFR conditions as high
pressure builds in to the region for the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG
Hazardous weather outlook, Jul 20, 2:46 PM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
246 PM EDT Thu Jul 20 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044-
507-508-211900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
246 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms develop this afternoon and
evening. Damaging winds and heavy rain leading to flash flooding is
possible with a few storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Reports
should be submitted by phone by calling 1-866-215-4324, social
media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

VAZ035-045>047-058-059-211900-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
246 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms develop this afternoon and
evening. Heavy rain leading to flash flooding is possible with a few
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 4:34 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Thu Jul 20 2023

VAZ016-017-202100-
Floyd-Carroll-
434 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FLOYD AND
NORTHEASTERN CARROLL COUNTIES...

At 433 PM EDT, a strong thunderstorm was located near Dugspur, or
near Indian Valley, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Indian Valley...
Willis...
Dugspur...
and Alum Ridge.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3690 8068 3699 8050 3699 8049 3700 8047
      3681 8035 3679 8064
TIME...MOT...LOC 2033Z 251DEG 15KT 3686 8061

AMS
Special weather statement, Jul 20, 5:09 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Thu Jul 20 2023

VAZ013-014-202145-
Pulaski-Montgomery-
509 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND
MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 509 PM EDT, a strong thunderstorm was located over Radford, moving
east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pilot...
Shawsville...
Claytor Dam...
and Mc Coy.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3712 8018 3710 8021 3708 8028 3705 8032
      3702 8040 3708 8066 3723 8064 3733 8027
TIME...MOT...LOC 2109Z 269DEG 22KT 3712 8052

AMS
Special weather statement, Jul 20, 5:13 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Thu Jul 20 2023

VAZ011-WVZ042>044-202145-
Giles-Mercer-Summers-Monroe-
513 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GILES...SOUTH
CENTRAL SUMMERS...EAST CENTRAL MERCER AND SOUTHWESTERN MONROE
COUNTIES...

At 512 PM EDT, a strong thunderstorm was located near Bozoo, or near
Peterstown, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pembroke...
Peterstown...
Rich Creek...
Glen Lyn...
Red Sulphur Spring...
Elgood...
Bluestone Lake,
and Kimballton.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3737 8097 3754 8094 3756 8063 3733 8061
TIME...MOT...LOC 2112Z 272DEG 17KT 3744 8088

AMS
Special weather statement, Jul 20, 5:59 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT Thu Jul 20 2023

WVZ043-044-202230-
Summers-Monroe-
559 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUMMERS AND
NORTHWESTERN MONROE COUNTIES...

At 558 PM EDT, a strong thunderstorm was located over Red Sulphur
Spring, or 8 miles north of Peterstown, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Red Sulphur Spring...
Laurel Branch...
Wolfcreek...
Buck...
Wayside...
Talcott...
Bluestone Lake,
and Indian Mills.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3743 8085 3759 8090 3772 8064 3750 8049
TIME...MOT...LOC 2158Z 253DEG 14KT 3753 8078

AMS
Special weather statement, Jul 20, 6:11 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
611 PM EDT Thu Jul 20 2023

VAZ014-017-022-033-202300-
Franklin-Floyd-Montgomery-Roanoke-
611 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE...NORTHEASTERN
FLOYD...NORTHERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES...THE
CITY OF SALEM AND THE CITY OF ROANOKE...

At 610 PM EDT, a strong thunderstorm was located over Bent Mountain,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Bent Mountain...
and Shawsville.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3728 7985 3726 7986 3722 7984 3723 7982
      3721 7980 3723 7979 3722 7977 3720 7978
      3719 7973 3716 7970 3715 7970 3714 7967
      3704 8017 3721 8025 3739 8000
TIME...MOT...LOC 2210Z 251DEG 16KT 3715 8013

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:34 PM EDTSpecial Weather StatementRNKFloyd26 min
Jul 20, 5:09 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford36 min
Jul 20, 5:13 PM EDTSpecial Weather StatementRNKGiles32 min
Jul 20, 5:22 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford38 min
Jul 20, 6:11 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem49 min
Jul 20, 7:33 PM EDTSpecial Weather StatementRNKAlleghany42 min

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.